Virginia, 2013

Damaging Winds in Virginia, August 21, 2013

August 21, 2013 · NWS LWX · 5 events in 2 counties and zones

An upper level low moved into the Mid Atlantic and showers and thunderstorms formed as a shortwave trough moved across.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$1,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low moved into the Mid Atlantic and showers and thunderstorms formed as a shortwave trough moved across.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 2:05 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 2:05 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT WED AUG 21 2013

.SYNOPSIS...
AN UPPER LOW APPROACHES FROM THE MIDWEST THROUGH TONIGHT. THE
UPPER LOW WILL PASS THROUGH THE REGION ON THURSDAY. A COLD FRONT
WILL MOVE THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY MORNING
BEFORE HIGH PRESSURE BUILDS OVERHEAD DURING THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AN UPPER LOW NEAR THE IN-OH BORDER THIS AFTN WILL CONTINUE TO MOVE
EWD TNGT TOWARD THE CENTRAL APPALACHIANS. SWLY FLOW AHEAD OF THIS
LOW AND AROUND THE BACKSIDE OF THE WRN ATLANTIC HIGH WILL CONTINUE
TO DRAW A PLUME OF TROPICAL MOISTURE UP THE ERN SEABOARD.

AFTN TEMPS IN THE MU 80S AND DEWPOINTS NEAR 70F HAS RESULTED IN
ABOUT 2000 J/KG OF MLCAPE AS ANALYZED ON SPC MESOANALYSIS AND RECENT
ACARS SOUNDINGS. UPPER DIVERGENCE/DPVA AHEAD OF THE LOW IN
COMBINATION WITH LOCAL CONVERGENCE VIA TERRAIN CIRCULATIONS HAVE
PROVIDED THE NECESSARY LIFT FOR SHOWERS AND STORMS TO DEVELOP ALONG
THE RIDGES OF THE POTOMAC HIGHLANDS AND BLUE RIDGE. CONVECTION WILL
BE SLOW TO ADVANCE EWD WITH WEAK STEERING FLOW. MAJORITY OF THE THIS
ACTIVITY THRU SUNSET MAINLY CONFINED TO THE HIGHER TERRAIN...
ALTHOUGH A FEW SHOWERS OR STORMS MAY TRY TO MOVE INTO THE WRN
SUBURBS OF DC/BALTIMORE LATE IN THE DAY. THE MAIN IMPACT FROM THIS
CONVECTION WILL BE LOCALLY HVY RAINFALL...BUT FLASH FLOODING THREAT
IS LIMITED WITH DRY ANTECEDENT CONDITIONS.

CONVECTION THAT DEVELOPED OVER THE MTS THIS AFTN MAY EVENTUALLY
SPREAD EWD INTO THE I-95 CORRIDOR TNGT AS LOW ADVANCES EWD. DESPITE
THE LOSS OF DAYTIME HEATING....MODEL SOUNDINGS SHOW VERY MOIST LLVLS
WITH ENOUGH ELEVATED INSTABILITY PRESENT FOR AN ISO TSTM EVEN OVNGT.
LEANED ON THE WARMER SIDE OF MIN TEMP GUIDANCE WITH CLOUD COVER
OVERHEAD AND HIGH DEWPOINTS IN PLACE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
UPPER TROUGH WILL MOVE THRU THE MTS THU MRNG. EXPECT SOME SHOWERS TO
BE ONGOING IN THE MRNG MAINLY ALONG AND EAST OF THE I-95 CORRIDOR...
AS LIFT AND DEEP MOISTURE PLUME WILL BE SHIFTING EWD IN ADVANCE OF
THE TROUGH. THE UPPER TROUGH IS EXPECTED TO PROGRESS EWD OVER THE
CHSPK BAY IN THE AFTN. PRECIP CHANCES SHOULD END OVER THE MTS LATER
IN THE MRNG AND AFTN AS SUBSIDENCE AND DRIER AIR IN WAKE OF THE
TROUGH WORKS INTO THE AREA FROM WEST TO EAST. THE TIMING OF THE
UPPER TROUGH PASSAGE MAY BE LATE ENOUGH IN THE DAY FOR THE SYNOPTIC
LIFT TO COINCIDE WITH PEAK HEATING NEAR THE CHSPK BAY. SCT SHOWERS
AND STORMS MAY TRY TO FOCUS ALONG A PRE-FRONTAL SFC TROUGH NEAR OR
JUST EAST OF I-95 DURING THE AFTN.

BOTH THE UPPER AND SFC TROUGH WILL MOVE EAST OF THE BAY BY THE EVE.
PRIMARY COLD FRONT WILL ADVANCE SEWD TOWARD WRN MD OVNGT BEFORE THE
FRONT JUMPS TO THE DOWNSTREAM SFC TROUGH FRI MRNG. 12Z NAM IS
SLIGHTLY FASTER WITH SOUTHWARD PROGRESS OF THE COLD FRONT ON FRI
THAN THE 12Z GFS AND MUCH FASTER THAN THE ECMWF. THIS WILL BE
IMPORTANT FOR DETERMINING WHEN THE PUSH OF DRIER AIR BEHIND THE
FRONT OCCURS. WITH A DECENT NWLY SURGE BEHIND THE FRONT (AT LEAST
FOR THIS TIME OF YR)...TREND WAS TO BE MORE AGGRESSIVE WITH THE
POST-FRONTAL DRYING. LOW CHANCE POPS NEAR THE FRONT CONFINED TO
EXTREME SRN PORTIONS OF THE CWA FOR FRI.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
IN COMPARISON...THE XTNDD FCST IS SOMEWHAT BORING. SFC HIPRES
BLDS ATOP CWFA THIS WKND. THE H5 RDG BLDS MON-TUE. LOOKING FOR 4
DAYS OF MOSUN-SUNNY SKIES AND CLR NGTS. DUE TO CNDN SOURCE
RGN...TEMPS FOR THE WKND WL BE BLO CLIMO...W/ NICE DRY AIR TO
BOOT. TEMPS DO CREEP UP AGN BY ELY NEXT WK...BUT ONLY TO
SEASONABLE VALUES.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND STORMS THAT ARE DEVELOPING ALONG THE RIDGES THIS AFTN
WILL BE SLOW TO ADVANCE FARTHER EWD...BUT MAY REACH CHO AND MRB
BETWEEN 21Z-00Z. WHAT EVER IS LEFT OF THIS ACTIVITY WILL MOVE EWD
LATER THIS EVE AND OVNGT TOWARD THE REST OF THE TERMINALS AS AN
UPPER LOW APPROACHES FROM THE WEST. TEMPORARY VSBY RESTRICTIONS
POSSIBLE AT ANY OF THE TERMINALS WITH HEAVIER SHOWERS AND STORMS.
CLOUD COVER TNGT WILL LIMIT THE POTENTIAL FOR FOG/STRATUS OVNGT
COMPARED TO IN RECENT NGTS. REDUCED VSBYS TO IFR DURING THE ERY MRNG
AT CHO...WHERE THERE IS A BETTER CHANCE TO SEE SOME CLEARING OVNGT
IN WAKE OF THE PRECIP.

CHANCE FOR SHOWERS EXPECTED TO CONTINUE EAST OF THE BLUE RIDGE THU
MRNG AS THE UPPER LOW MOVES THRU. ADDITIONAL SCT SHOWERS AND STORMS
POSSIBLE IN THE ERN TERMINALS THU AFTN...WHERE A SFC TROUGH IS
FCST TO DEVELOP.

COLD FRONT MOVES THRU THU NGT-FRI MRNG. EXPECT THIS FROPA TO BE
MAINLY DRY. NW FLOW PTTN CONTS INTO FRI. VFR INTO THE WKND.

&&

.MARINE...
RETURN FLOW AROUND OFFSHORE HIGH PRESSURE WILL PROVIDE A LGT SLY
WIND AROUND 10 KT THRU THE REMAINDER OF THE AFTN. SLY CHANNELING MAY
ENHANCE WINDS TO NEAR 15 KT TNGT IN THE MAIN STEM OF THE CHSPK BAY.

SOUTHERLY FLOW WILL CONTINUE THROUGH THURSDAY AS A TROUGH OF LOPRES
APPROACHES. WINDS WILL REMAIN AROUND 10 KT. A FEW TSTMS MAY CONTAIN
GUSTY WINDS DURING THE AFTN.

COLD FROPA LATE THU NGT AND FRI MRNG.

NW WNDS WL PICK UP ELY FRI MRNG BHD FROPA...W/ NW WNDS CONTG THRU
FRI. DONT THINK THAT WNDS WL REACH SCA CRITERIA ATTM...DO RECOGNIZE
THAT IT MAY BE CLOSE.

HIPRES WL BE BLDG THIS WKND. LGT NW WNDS SAT...VEERING SELY BY SUN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...JRK
NEAR TERM...JRK
SHORT TERM...JRK
LONG TERM...HTS
AVIATION...JRK/HTS
MARINE...JRK/HTS
Hazardous weather outlook, Aug 21, 3:54 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
454 PM EDT WED AUG 21 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
454 PM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
454 PM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 109 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
August 21, 4:20 PM EST
Where
Shenandoah County, 0.54 mi W of New Market
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.650, -78.680

There were a few signs down near mile marker 264 along Interstate 81.

Thunderstorm Wind, Shenandoah

When
August 21, 4:30 PM EST
Where
Shenandoah County, 1.85 mi W of Quicksburg
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Public
Coordinates
38.678, -78.714

There was a large tree branch that snapped.

Thunderstorm Wind, Shenandoah

When
August 21, 4:30 PM EST
Where
Shenandoah County, 1.92 mi SSE of New Market Arpt
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.623, -78.691

There was a tree reported down blocking the Southbound side of Route 11 on the 16000 block.

Thunderstorm Wind, Rockingham

When
August 21, 4:57 PM EST
Where
Rockingham County, 1.77 mi NNE of Mt Clinton
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.503, -78.936

There was a tree reported down on power lines on the 5500 Block of Singers Glen Road.

Thunderstorm Wind, Rockingham

When
August 21, 5:14 PM EST
Where
Rockingham County, 0.25 mi NW of Briery Branch
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Public
Coordinates
38.432, -79.084

There were multiple tree limbs and branches down along Community Center Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473646, 473647, 473648, 473650, 473649.